How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Gina P Your Own Question
Gina P
Gina P, LCSW
Category: Mental Health
Satisfied Customers: 175
Experience:  MSW, LCSW, PIP
Type Your Mental Health Question Here...
Gina P is online now
A new question is answered every 9 seconds

My sister has been on methadone for approx.2 yrs. After a year,

Resolved Question:

My sister has been on methadone for approx.2 yrs. After a year, she was fired from her job,and now stays at home with my elderly parents. She is on the pill form (90mg) per day. She has been an addict since she was 13;she is now 47.At first it seemed like it was helping her, but like I said she is almost nonfunctional.She takes her medicine, eats lots of sweets,has gained lots of weight,watches tv, and constantly nods off all day. She is destroying my parents and herself. Do you think her dose is too high,is this drug not for her,why is she nonfunctional? I've seen clips of people that it did help, and you cannot tell they are even on it. Please help---bham,al
Submitted: 7 years ago.
Category: Mental Health
Expert:  Gina P replied 7 years ago.
If your sister is an addict, the methadone is interacting as an addictive substance for her. It sounds as if it is causing her to avoid life, by sleeping, or eating, watching tv, etc, which is what most addicts do. The methadone can do a world of good or a world of hurt. 90 mg is a relatively high dose, but within the recommended mg.
Methadone given for pain management usually works well, and this is what you can see when it is helping. If it is helping your sister sleep her life away, it is not a healthy medicine.

Is she using this as an attempt to avoid using other substances or is she using this for chronic pain? If it is being used to avoid other drugs, she is very addicted and will need to do something to assist her in stopping this usage.

The methadone clinics in town have counselors and group available to assist with this. If she is willing.

And that is the hardest part, if she is not willing, it will be an uphill battle, but it can be won.

I would suggest the family consult a professional interventionist, someone like Bradford, who can assist you in confronting her.

You will need all family and friends involved, including your parents who are supplying her with a place to live, food, etc. The goal here is to cut off all the things she is getting for free, which just enables her to continue this current lifestyle. It is a bit like tough love, but ya'll must be willing to follow through with whatever you threaten to do, if she does not get help.

You must be willing to go as far as to put her out in the street to live, until she decides to make alternate plans. This is truly a gesture of love. She is killing herself slowily with this drug.
She is wasting her life, and the disease of addictin has taken over.

I would also suggest you and your family attend some AL-Anon groups, to help you see what else can be done to help her get healthier, and to assist you with support.

Here is their website:

Please let me know if you have further questions. Gina
Gina P and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
She is taking the methadone to keep her off other drugs. She used to go to the methadone clinic but it cost too much and she wrecked my parents car. Now she goes to a local md who writes it for her. She has been into treatment more times that XXXXX XXXXX. It never helps. Its like she is stuck in the 70's and all she talks about is how she wishes she would have discovered methadone years ago. I have thought about contacting the md that is writing this for her and tell him what is going on. She threatens to kill herself if anyone messes up her methadone rx. Should I contact the md?
Expert:  Gina P replied 7 years ago.

Hi, Thank you for responding. Sometimes the MDs are already aware of the abuse, especially if he/she has prescribed for years. But it's always worth a try.

If she is an addict she will find it somewhere else.

The only real way to help her is to cut her off from any type of financial and emotional support that enables her to keep on using.

She must reach a point in her life to where she is ready. As you have seen, treatment works only if she is ready. If she has the knowledge, the practice of the knowledge is what she is lacking. Knowing how to turn on the light is useless unless you get up and walk over and flip the switch. Letting her sit in the dark so to speak without turning on the light for her is what I am talking about.


And this will be difficult for your parents, but they will need to assist by forcing her out of the home. If she lives on the street or a shelter, this can help her. If she chooses to spend her time and money on drugs, that is something she will do anyway. But she will have less money and less support for the drug use.


Is is always so sad to see one messing up their lives, especially one you love, and you have no control over this. Based on what you say, she still sees this choice of methadone as a positive thing for her. But she can get better if you allow her to feel the pain a bit more, and make a decision to change. Try and separate: her as your sister, one entitiy, and the drug addiction as another entity. You are trying to save your sister from this separate entity, drug addiction, which has taken over her. Methadone is a powerful drug and truly has convinced her it is helping her. You on the outside can see differently. But she will never realize this if you assist her in continued use.


Making threats about killing herself is a protection of the disease, and she is holding you all hostage by these threats. There is an option of the committment petition, if she does continue the threats and actually makes a gesture of suicide. This could place her in a long term psychiatric facility.


iI feel very helpless listening to her story, and I know you do too. Please get help for your parents to learn how to protect themselves emotionally and to impose on your sister the necessary means to no longer assist her in killing herself.


I hope this helps. Gina

Related Mental Health Questions